High potassium levels and ileostomy - any connection?

Replies
10
Views
11672
lottagelady
Hi, I have been asked to go back to the GP for a repeat blood test as my potassium level appears to be too high - might this be an ileostomy thing or just further deterioration of my already stuffed body??

Would excessive sweating have anything to do with this too?

Have googled it, but have found no reference to that and stomas, so just wondering if anyone else had the same problem?

Any info gratefully received!

Rach xx
gutenberg
Hey Rachel, I can only tell you that I've had potassium problems over the last few years and just the last couple of nights I've been breaking out with the sweating but other than that I don't feel any worse for wear. Usually the trouble begins when some other malady gets in on the act and then I completely loose it and wake up in the hospital. I can tell you the pills they were giving me were so big I had to break them in two in order to swallow them and usually after a bad spell it takes three or four days to bring everything back to normal. I think you should get on top of this before it gets on top of you. I also was on those bags all the time in hospital, I think dehydration was getting in on the act and I felt so rotten I didn't even bother to ask what the hell all that stuff was for, take care Rachel, stay on top of this potassium crap, Ed

PS: Just did some checking and my problem was LOW potassium and when coupled with another problem, quite a trip!
Gray Logo for MeetAnOstoMate
Top 5 Collections
PJT

I think that high potassium levels are unusual for an ostomate, Rachel. I was told that potassium and other electrolyte absorption is adversely affected by the removal of the colon, although the ileum does compensate to a degree. So it's unusual to have a high potassium level, I would think. I remember being advised after my surgery to increase my potassium intake by eating bananas. Maybe something in your diet temporarily increased your potassium level before you were tested?

Past Member

I am most certainly NOT a medical professional, so PLEASE talk to your doctor before you do anything. That said, I had elevated potassium levels after a surgery and was told to take magnesium supplements to counteract it. A couple weeks later, when they rechecked, everything was fine and still is in that regard. Sometimes after a major shock to the system things just go a little sideways is all. They never did find out what spiked mine. Oh and sweating wasn't a symptom I had at that time.

Xerxes

Rachel,

How is your kidney function? Do you take diuretics? Excess sweating would tend to lower your potassium level. I am sure it just needs some tweaking. Be well.

X_

 
Stories of Living Life to the Fullest from Ostomy Advocates I Hollister
Immarsh
Hi,

I read your post and thought I'd respond. I've had high potassium issues for the last 2 years. Diabetes as well as absence of a colon has impacted kidney function. Potassium levels for me are related to all three. No more bananas or OJ.... I'm told to take potassium citrate..... don't get that part of it.... can't take calcium for osteoporosis.... because it interferes. It gets complicated. But it's very important to stay fully hydrated. I have severe dehydration issues and was told that dehydration + high potassium can lead to a heart attack. It's all so confusing... Besides GP, I see an endocrinologist, nephrologist, urologist.. plus others for other conditions. It's hard to keep all systems working well.

Good luck.
junopete

I had high blood potassium levels on several occasions. I was told to get to the hospital ASAP.
What they did was poor, and I mean poor, they saline solution to me, 500 cc plastic containers one about every 5 minutes. This was IV. They also gave me a thick drink that had kind of a caramel taste. About every 20 minutes, they took a blood draw. Once the potassium was in normal limits, they simply sent me home. They just flushed out the potassium with the saline solution.
This happened out of the blue. I think I was not hydrating enough. At the same time, I was getting high creatinine levels out of my kidneys.

I started to make a conscious effort to drink at least 80 oz of water per day or more.
No more problem with the high potassium. The fear was heart problems.

Now I take potassium citrate 4 pills daily, each pill 1080 MG. They are trying to get my urine pH up to eliminate calcium kidney stones after having a lithotripsy (laser used to blow up kidney stones).
Anyway, they say the potassium citrate does not stay in the body like regular potassium does.
It passes right through and gets urinated out very fast. I use a litmus paper to check the pH.

Rick.....

lottagelady

I think that high potassium levels are unusual for an ostomate, Rachel. "

Ha PJT - that figures! If there is anything unusual, it will happen to me!!

Well, thanks everyone - having just spent the evening in the hospital ~ again ~ it seems that today my potassium is normal .... just my CRP still a little high, showing some inflammation 'somewhere' in my body ....

So exactly what was going on the other day - who knows? I now expect my blood results from this morning to come back completely different from the ones taken tonight .....

One really good thing though .... I'm not PREGNANT!!!! It is still my hernia and not twins .... you cannot imagine how relieved I am about that at almost 50! (I thought he was joking when he asked if I minded having a test, so I told him I would either be 6 months pregnant or a week .... so infrequent as to be memorable due to pain, unfortunately!!

mooza

Yep, I have problems as well... Mare - Mooza grr

mooza
Rach, do you have feet problems? I have had, and am coming up to my 11th, steroid shot for a heel spur in my left heel. The huge tendons on both feet are agony. The foot specialist asked if I had heard of having my own blood cells separated, then injected back into (I think) the tendons. They look like guitar strings, though I'm afraid they don't play tunes. I said I had something like that done with Crohn's, which was to separate white cells and red cells, and whatever color, and inject them back in. They went straight to the inflammation in the intestine. The bad news for my feet was, "Oh, then with Crohn's, your immune system will only attack itself." Why do they tell you, "Could then, oh no, we can't"? Pissed me off. Hope the shattered feet are strapped up till my injection in the left heel (bite pillow injection), which seems to last less and less time. No private health insurance, so might try my old colorectal surgeon. Sneak in to see a foot surgeon. It comes down to who you know. My colorectal surgeon and I have had a fourteen-year history, so it looks like I will get him to try to send me in the right direction. But one thing at a time... Didn't you have that hernia surgery, Racheee???
tragicallydave
Re: High Potassium

Yes, I have high potassium too. I am regularly monitored and follow a strict diet as advised by my nephrologist. I began to suffer from this critically in the hospital while having renal failure. Since I got my urostomy/ileal loop/conduit/whatever thing after I recovered from that, my potassium levels still need to be managed with a strict diet and regular blood tests. Though I have not been 'critical' since then, and I do not have to drink that disgusting medicine for it anymore, I would not draw any conclusions that in my case the two things are in any way related. And I definitely would not consider too seriously that what works for anyone else will work for your individual metabolism. I see a dietitian that works with my nephrologist, and that works for me.
* Please, do not post contact information, personal information or advertising.
All times are GMT - 5 Hours